Widgetized Section

Go to Admin » Appearance » Widgets » and move Gabfire Widget: Social into that MastheadOverlay zone

Christiansburg overdoses claim one life

By MELINDA WILLIAMS

melinda@southwesttimes.com

CHRISTIANSBURG — Christiansburg police suspect a 27-year-old man who died Friday night may have overdosed on a narcotic that is more potent than what he thought he was using.

After responding to three accidental overdose calls in a 24-hour period Friday and Saturday, Christiansburg Police Department reported all three incidents, including the death of Christopher Allen Zirkle of Montague Street, could be related.

“While an exact cause of death will not be known until an autopsy is completed, preliminary investigation indicates there may be a connection between the three overdoses,” Christiansburg spokeswoman Melissa Demmitt said in an email to the media.

Police issued a warning that a preliminary investigation suggests the people involved in all three overdoses may have thought they were taking Oxycontin when they actually were taking fentanyl. They say clandestine laboratories sometimes press fentanyl into the form of pills and use markings to mimic 30 mg. Oxycontin pills.

“This information is not yet confirmed but is being provided so the community will be aware that it has become more common for distributors of illegal narcotics to substitute fentanyl for other drugs,” Demmitt’s email states. This practice sometimes leads “the user to take a far stronger dose than expected, which in turn dramatically increases the chances of accidentally overdosing.”

Both narcotics are synthetic opioids, but fentanyl is much stronger than Oxycontin, according to Drug Enforcement Administration (DEA).

Demmitt said Zirkle was unresponsive when authorities and Christiansburg Rescue Squad arrived on the scene around 10:45 p.m. Friday. Efforts to resuscitate Zirkle were unsuccessful.

According to police, the other two overdose victims survived. Both of the calls took place at a residence on Stone Street Friday and Saturday.

The Friday victim was revived with Narcan, a drug that reverses the effects of opioids, and transported to LewisGale Hospital-Montgomery. No further details on the person’s condition are being provided.

Saturday’s overdose victim was taken to Carilion New River Valley Medical Center and later released.

Christiansburg Police Department is asking anyone with information on the three incidents to contact them through their tip line, 540-382-4084. Tips can be submitted anonymously.

Comments

comments

You must be logged in to post a comment Login